Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 118, NWS Northern Indiana

December 10, 2021Pulaski County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Dec 10, 2021, 10:58 PM EST for Pulaski County, White County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 10:58 PM EST (03:58 UTC)
Expired
Dec 10, 2021, 11:30 PM EST
In force
32 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KIWX 110358
SVRIWX
INC131-181-110430-
/O.NEW.KIWX.SV.W.0118.211211T0358Z-211211T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1058 PM EST Fri Dec 10 2021

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  North central White County in northwestern Indiana...
  Central Pulaski County in northwestern Indiana...

* Until 1130 PM EST.

* At 1058 PM EST, a severe thunderstorm was located over Monon, or
  near Hanging Grove, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winamac, Monon, Francesville, Pulaski, Ripley, Vanmeter Park and
  Lakeside In Pulaski County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4087 8694 4090 8693 4096 8692 4116 8680
      4111 8661 4107 8652 4088 8677 4084 8683
      4085 8694
TIME...MOT...LOC 0358Z 218DEG 62KT 4088 8687 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
2 follow-up statements
837 
WWUS53 KIWX 110408
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1108 PM EST Fri Dec 10 2021

INC131-181-110430-
/O.CON.KIWX.SV.W.0118.000000T0000Z-211211T0430Z/
White IN-Pulaski IN-
1108 PM EST Fri Dec 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EST
FOR NORTH CENTRAL WHITE AND CENTRAL PULASKI COUNTIES...

At 1107 PM EST, a severe thunderstorm was located 7 miles west of
Winamac, moving northeast at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winamac, Monon, Francesville, Pulaski, Ripley, Vanmeter Park and
Lakeside In Pulaski County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4087 8694 4090 8693 4096 8692 4116 8680
      4111 8661 4107 8652 4088 8677 4084 8683
      4085 8694
TIME...MOT...LOC 0407Z 218DEG 62KT 4101 8673 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
322 
WWUS53 KIWX 110423
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1123 PM EST Fri Dec 10 2021

INC131-181-110433-
/O.EXP.KIWX.SV.W.0118.000000T0000Z-211211T0430Z/
White IN-Pulaski IN-
1123 PM EST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WHITE AND
CENTRAL PULASKI COUNTIES WILL EXPIRE AT 1130 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4087 8694 4090 8693 4096 8692 4116 8680
      4111 8661 4107 8652 4088 8677 4084 8683
      4085 8694
TIME...MOT...LOC 0423Z 218DEG 62KT 4121 8652 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 9:16 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 10, 9:16 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
916 PM EST Fri Dec 10 2021

.SYNOPSIS...
Issued at 912 PM EST Fri Dec 10 2021

A strong storm system will bring showers and chances for
thunderstorms tonight. Some of the storms overnight could be
severe with damaging winds as the main threat. Isolated tornadoes
cannot be ruled out however. Turning colder and very windy on
Saturday with west winds gusting up to 50 mph. Look for mild and
mainly dry weather Sunday through the middle of next week. High
temperatures will reach the 50s, and possibly 60s by the middle of
next week.

&&

.UPDATE...
Issued at 915 PM EST Fri Dec 10 2021

Severe weather potential into the overnight hours will continue to
be the near term focus. Rapidly northward retreating warm front
will allow for continued northward migration of highly anomalous
low and mid level moisture for mid-December. The combination of
these impressive advective fields and large scale height falls
beginning to overspread Mid MS Valley this evening, have allowed
for rapid uptick in convective coverage across northeast MO/west
central Illinois. ILX VWP has been depicting steady increase in
magnitude of 2000 ft flow, now on the order of 60 knots as of 02Z.
It still appears as though northward moisture transport should
allow for at least a narrow window of surface or near surface
based convection during the overnight hours as pre-frontal
convection across Illinois races east. With large scale height
falls spreading east downstream of strong central CONUS upper
trough, additional convective cells may develop out in advance of
the pre-frontally forced convection across Illinois.

Overall, the previous forecast thinking largely remains in intact
with damaging wind gusts as the greatest potential threat. The
combination of very strong low level speed shear and low level
veering profiles will lead to continue large hodographs, with
greatest concern along and south of US 24 corridor across northern
Indiana where the weak instability is maximized and becomes based
at or near the surface. However even north of these areas, cannot
discount isolated tornado potential given aforementioned wind
profiles and shallow based nature to instability. Will also need
to watch the potential for any isolated tornado potential in
association with any smaller scale bowing features potentially
interacting with very strong low-mid level shear profiles.
Greatest severe potential will likely follow eastward progression
of the pre-frontal convection moving into central Illinois at
this time, which will be poised to track from west to east across
IWX forecast area in the 04Z-09Z timeframe. Fast storm motions
should overall limit extensive hydro concerns, but highly
anomalous moisture and possibility of some localized training
could lead to some isolated hydro issues overnight.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 202 PM EST Fri Dec 10 2021

An amplifying upper trough and strong left exit jet dynamics will
send a deepening cyclone east-northeast from the Central Plains this
afternoon to northern MI by later tomorrow morning. This system will
bring a conditional severe weather threat tonight, followed by
strong west to southwest synoptic winds on Saturday.

The low level wind field will become increasingly sheared/strong
with 925 mb sw flow progged to ramp to 40-50 kts, and 850 mb flow to
60 kts. This strong LLJ will force a plume of moisture into the area
tonight, with sfc dewpoints likely surging into the mid-upper 50s
under steepening lapse rates. The resulting instability axis with
MLCAPE values nearing 500 j/kg under such a strong kinematic field
supports SPC's slight risk. The deep layer shear orientation does
favor quick-moving/low topped convective line segments with damaging
winds the primary threat along any pre-frontal features and the main
cold front. However, any storm that becomes surface based will carry
a tornado threat given the high values of 0-1 km BL shear/SRH.
Confidence in any convection becoming rooted in the surface remains
low/highly conditional with strong near sfc inversion in place. As
for timing, the greatest severe threat will late this evening (~04z)
through ~10z Saturday morning along/south of US 30. A few
showers/storms could linger along the cold front thereafter, best
chances east of I-69 through 14z Saturday morning.

Strong CAA/isentropic descent, and pressure rises in 5-8mb/3hr
range, will cause west-southwest winds to quickly accelerate post-
frontal. This occurs from west to east in the 11-15z window with
bufkit momentum transfer progs suggesting gusts in the 40-50 mph
range as the mixed layer deepens to near 5 kft. Confidence in
these higher gusts warrants a Wind Advisory, with an upgrade
potentially needed in Berrien Ct where 55-60 mph gusts will be
possible for a few hours along the Lake MI shoreline.

Saturday's winds are obviously the main story, but there may be some
scattered, wind driven snow and rain shower activity to clip
northern portions of the forecast area late morning and afternoon.
This will occur as the system deformation axis pivots through with
temps dropping into the 30s.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 202 PM EST Fri Dec 10 2021

Sunday through the middle of next week continues to look quiet with
temps on the rise. Upper ridging will build over the eastern/central
CONUS in response to upstream troughing near the west coast of North
America during this time. An upper wave does look to break and bring
a cold front and renewed chances toward the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EST Fri Dec 10 2021

Surface warm front will continue to make progress northward this
evening. LIFR conditions persist at KSBN to the north of this
retreating boundary, with IFR cigs at KFWA at 00Z. Expecting
gradual improvement in cigs and vsbys to lower end MVFR later this
evening following the warm frontal progression. Winds will veer
more southerly through the evening as the warm front lifts north
with increasing gust potential into the 20 to 25 knot range. Main
convective potential still appears to be on track for the 05Z-09Z
period as more vigorous showers and storms develop along
prefrontal confluence zone. There should be enough elevated
instability for parcels rooted just above the surface to bring
both KSBN and KFWA a good chance of thunderstorms in this window.
Have held off on mentioning enhanced wind gusts with these storms
in the TAFs, but will continue to assess upstream convective
trends this evening for possible mention of higher gusts
accompanying the storms. Additional scattered convection may
develop along actual cold front early Saturday morning, but
confidence in coverage is lower than the pre-frontal overnight
period. Better instability should also have shifted east of the
terminals after 10Z. Have also continued the LLWS mention from
previous TAFS, as a very strong 60-70 knot south-southwest low
level jet should allow criteria to be met through much of the
night.

MVFR cigs will likely persist at KSBN into Saturday, with brief
period of lake effect rain/shower potential behind a cold front
that will be tracking across the region in the morning. West wind
gusts to around 40 knots are expected at both terminals with
frontal passage Saturday morning, and then through the day as
deepening mixed layer offsets gradually weakening low level wind
field.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 7 AM EST /6 AM CST/ to 5 PM EST /4 PM CST/
     Saturday for INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory from 7 AM to 5 PM EST Saturday for MIZ077>081.

OH...Wind Advisory from 7 AM to 5 PM EST Saturday for OHZ001-002-004-
     005-015-016-024-025.

LM...Small Craft Advisory until 5 AM EST Saturday for LMZ043-046.

     Gale Warning from 5 AM to 7 PM EST Saturday for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 10, 1:38 PM EST, 9 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
138 PM EST Fri Dec 10 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111845-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
138 PM EST Fri Dec 10 2021 /1238 PM CST Fri Dec 10 2021/

...WIND ADVISORY IN EFFECT FROM 7 AM EST /6 AM CST/ TO 5 PM EST
/4 PM CST/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms tonight, especially late evening
into early Saturday morning. A few thunderstorms could become severe
with damaging winds the primary threat.

Areas of fog are expected into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ043-046-111845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
138 PM EST Fri Dec 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 11:18 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke27 min
Dec 10, 11:22 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke38 min
Dec 10, 11:23 PM ESTSpecial Marine WarningIWX37 min
Dec 10, 11:44 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke31 min
Dec 10, 11:47 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph28 min
Dec 10, 11:49 PM ESTSevere Thunderstorm WarningIWXCass, Fulton, Pulaski, White26 min
Dec 11, 12:07 AM ESTSevere Thunderstorm WarningIWXMarshall23 min
Dec 11, 12:16 AM ESTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke3 hr
Dec 11, 12:19 AM ESTSevere Thunderstorm WarningIWXCass, Fulton, Grant, Miami, Pulaski, Wabash and 1 more56 min
Dec 11, 12:32 AM ESTSpecial Weather StatementIWXKosciusko, Noble, Whitley28 min
Dec 11, 12:41 AM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Noble, Whitley34 min
Dec 11, 1:11 AM ESTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells49 min
Dec 11, 1:15 AM ESTSpecial Weather StatementIWXAllen, DeKalb, Huntington, Wabash, Whitley30 min
Dec 11, 1:33 AM ESTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells34 min
Dec 11, 2:43 AM ESTSpecial Weather StatementIWXJay32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.